Alert archive / Missouri / Flash Flood Watches in 2015

Flash Flood Watch 5, NWS St. Louis, MO

June 23, 2015Audrain County, Ralls County, Missouri

NWS St. Louis, MO issued this flash flood watch at Jun 23, 2015, 3:09 PM CDT for Audrain County, Ralls County, Missouri. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2015, 3:09 PM CDT (20:09 UTC)
Expired
Jun 24, 2015, 12:00 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Audrain County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WGUS63 KLSX 232009
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT TUE JUN 23 2015

...RETENTION POND NEAR VANDALIA MISSOURI LEAKING...

MOZ035-042-240500-
/O.NEW.KLSX.FF.A.0005.150623T2009Z-150624T0500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RALLS MO-AUDRAIN MO-
INCLUDING THE CITY OF...MEXICO
309 PM CDT TUE JUN 23 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI AND 
  NORTHEAST MISSOURI...INCLUDING THE FOLLOWING COUNTIES...IN 
  CENTRAL MISSOURI...AUDRAIN MO. IN NORTHEAST MISSOURI...RALLS 
  MO.

* UNTIL MIDNIGHT CDT TONIGHT

* THE SOUTHERN-MOST RETENTION POND NEAR THE VANDALIA CORRECTIONAL
  CENTER HAS FILLED TO OVER CAPACITY BECAUSE OF RECENT HEAVY RAINS
  AND IS NOW LEAKING AT THE SOUTHWEST CORNER. IT IS POSSIBLE THAT
  THE POND COULD BREACH SOMETIME THIS AFTERNOON OR THIS EVENING.
  OFFICIALS PLAN TO LOWER THE CONTENTS OF THIS POND THIS EVENING TO
  DIMINISH THE THREAT.

* IF THE SIDE OF THE RETENTION POND DOES BREACH...THEN WATER AND
  SEWAGE WILL FLOOD SURROUNDING AGRICULTURAL LAND AS WELL AS
  ROUTE F AND AUDRAIN LANE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE
LATEST INFORMATION AND POSSIBLE WARNINGS.


&&

$$

BRITT
1 follow-up statement
932 
WGUS63 KLSX 240504
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
1204 AM CDT WED JUN 24 2015

MOZ035-042-240615-
/O.EXP.KLSX.FF.A.0005.000000T0000Z-150624T0500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RALLS MO-AUDRAIN MO-
INCLUDING THE CITY OF...MEXICO
1204 AM CDT WED JUN 24 2015

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI AND
NORTHEAST MISSOURI...INCLUDING AUDRAIN AND RALLS COUNTIES WILL
EXPIRE AT MIDNIGHT CDT TONIGHT. THE LEAK IN THE RETENTION POND
NEAR THE VANDALIA CORRECTIONAL CENTER HAS BEEN FILLED AND WATER
AND SLUDGE WERE BEING PUMPED OUT OF THE POND CAUSING THE WATER
LEVEL TO LOWER. THE POTENTIAL FOR HEAVY RAINFALL OVER THIS AREA
LATE TONIGHT HAS ALSO LESSENED SO IT APPEARS THAT THE THREAT OF A
BREACH OVERNIGHT HAS BECOME MINIMAL.


$$

GKS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 23, 3:00 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT Tue Jun 23 2015

.SHORT TERM:  (Through Tonight)
Issued at 300 PM CDT Tue Jun 23 2015

Focus thru tonight will be chances for TSRA again.

Ongoing storms across ern KS and wrn MO are not expected to make
much progress further to the SE this afternoon. The s/w aiding in
maintenance of these storms will move sewd thru the region this eve.
The wrmfnt currently S and W of the CWA shud lift newd tonight. As
the LLJ ramps up this evening and overnight, expect storms to
develop over N central MO into IA and gradually build to the SE as
the LLJ veers and focuses into the CWA. A lot of guidance suggests a
lot of different solns, but the GFS has verified rather well lately
and have trended twd that soln, which has good support from the NAM
and a number of hi-res mdls. Some of the hi-res mdls suggest TSRA
remaining further N, mainly out of the CWA. However, this seems too
far N given the mdls currently placement of sfc features.

Tilly

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 300 PM CDT Tue Jun 23 2015

(Wednesday through Friday)

NAM and GFS show that front will lift north of the area early
tomorrow causing it to be mainly a dry day except over northeast
Missouri into west central and south central Illinois.  This front
will eventually move back down into the CWA on Thursday into
Thursday as the upper high moves from the southern Plains into the
Mid South.  As it does, it will bring the chance of thunderstorms
back into the CWA as a series of vort maxes move over the area under
the right entrance region of a jet max centered over the Great
Lakes.  There will the risk of a few severe thunderstorms during
Thursday afternoon and evening as the atmosphere will be very
unstable with MLCAPES of 2000-3000+ J/kg with deep layer shear on
the order of 30-40kts.  In addition, a few of the storms may produce
locally heavy rainfall given forecast PWATS over 2 inches.  The
front will likely not move south of the CWA until Friday morning.

Temperatures will warmup again Wednesday and Thursday as the front
moves north of the area.  Temperatures will mix up into the
900-850mb range the next two days with southwesterly surface winds
which warrant going with the warmer MOS temperature until clouds and
thunderstorms move back into the area.

(Saturday through Tuesday)

Upper pattern will become highly amplified over the weekend with
large high over the western CONUS and large trough in the east.
This will push a surface cold front well south of the CWA on
Saturday.  Still prefer the ECMWF solution for this forecast based
on it's continuity, thought the current GFS run matches fairly well
with the latest ECMWF.  There may be some lingering showers and
thunderstorms into early Saturday before it turns dry for the rest
of the weekend as high pressure works into the area.  Then showers
and thunderstorms move back into the area for early next week as
another shortwave trough moves back down into the area in
northwesterly flow.  Below normal temperatures will be the rule in
the pattern with 850mb temperatures in the 10-15C range.

Britt/Walsh

&&

.AVIATION:  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1240 PM CDT Tue Jun 23 2015

A complex forecast thru tomorrow. Sfc fnt remains across srn
portions of MO this afternoon. Ongoing storms across ern KS and
wrn MO may be a threat to COU this afternoon into early eve, but
these shud dissipate as they move sewd. Main threat will be TSRA
overnight. Believe TSRA overnight will remain N and NE of COU, but
shud reach UIN after Midnight and perhaps persist thru sunrise,
but will gradually lift NE of the terminal. Winds Wed morning will
be sely and become sly to swly late in the morning into the
afternoon hrs.

Specifics for KSTL/SUS/CPS: Winds from N this aftn will veer to
nely this eve. Expect convection to redevelop across nwrn portions
of MO into N cntl MO this eve. These storms shud build sewd
reaching terminals late tonight twd sunrise Wed. These shud lift
NE of the area around/shortly after sunrise with a sly to ssely
wind.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     72  92  79  93 /  50  10  10  30
Quincy          66  87  73  86 /  60  30  30  40
Columbia        70  93  75  90 /  20  10  10  30
Jefferson City  71  93  76  91 /  20  10   5  30
Salem           68  87  75  91 /  40  20  20  30
Farmington      70  90  74  93 /  10  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until Midnight CDT tonight FOR Audrain MO-
     Ralls MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 23, 5:47 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
547 AM CDT TUE JUN 23 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
547 AM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF CENTRAL AND
SOUTHEAST MISSOURI TODAY PRIMARILY IN THE AFTERNOON.
ADDITIONALLY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF
THE AREA TONIGHT. A FEW STORMS COULD BE SEVERE...PRIMARILY ACROSS
NORTHERN MISSOURI TONIGHT WITH LARGE HAIL BEING THE PRIMARY THREAT.

POINTS ALONG THE ILLINOIS RIVER AND THE CUIVRE RIVER AT OLD MONROE ARE
CURRENTLY IN MAJOR FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CUIVRE RIVER AT OLD MONROE IS EXPECTED TO REMAIN AT OR ABOVE MAJOR
FLOOD STAGE UNTIL EARLY WEDNESDAY MORNING. POINTS ALONG THE
ILLINOIS RIVER ARE EXPECTED TO CONTINUE TO EXCEED MAJOR FLOOD
STAGE THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY TUESDAY THROUGH
SATURDAY. SOME SEVERE STORMS ARE POSSIBLE ON THURSDAY AND FRIDAY
PRIMARILY ACROSS NORTHERN MISSOURI INTO CENTRAL ILLINOIS.

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:49 PM CDTTornado WarningLSXLewis41 min
Jun 22, 8:12 PM CDTSevere Thunderstorm WarningLSXLewis, Marion63 min
Jun 22, 10:53 PM CDTRiver Flood WarningLSXLewis8 days
Jun 22, 11:03 PM CDTRiver Flood WarningLSXMarion63 hr
Jun 23, 9:49 AM CDTRiver Flood WarningLSXMarion28 hr

Nearby

Flash Flood Watches in Missouri, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.